Utah, 2006

Drought in Utah, March 1 to 31, 2006

March 1 to 31, 2006 · NWS GJT · 7 events in 7 counties and zones

Although mountain snowpack was very close to 100 percent of normal for the mountains of northeast Utah, abnormally dry conditions continued to plague the remainder of far eastern Utah. In stark contrast, mountain snowpack across southeast Utah was generally at 50 to 60 percent of normal, resulting in abnormally dry to moderate drought conditions in the Four Corners area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Although mountain snowpack was very close to 100 percent of normal for the mountains of northeast Utah, abnormally dry conditions continued to plague the remainder of far eastern Utah. In stark contrast, mountain snowpack across southeast Utah was generally at 50 to 60 percent of normal, resulting in abnormally dry to moderate drought conditions in the Four Corners area. In addition to snowpack deficiencies, water supply continued to be a concern for the entire area as the impact from long term drought over previous years continued to be felt. For a continuation on this drought situation please see the April 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 3:22 PM MST, 8 hours 38 minutes earlier.

Area forecast discussion, Feb 28, 3:22 PM MST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 PM MST TUE FEB 28 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
PCPN HAS BEEN A LITTLE SLOWER TO DEVELOP THAN PREVIOUS FORECASTS
ANTICIPATED BUT RADAR ECHOES AND UPSTREAM OBS HAVE SHOWN PCPN HAS
BEGUN TO MOVE INTO THE AREA LATE THIS AFTERNOON. THROUGHOUT THE DAY
THE KGJX VAD PROFILE HAS SHOWN SOUTHWEST WINDS AT 30 TO 40 KTS AT THE
FIRST GATE...11KFT. AND SATELLITE IMAGES HAVE SHOWN A DECENT LINE OF
LIGHTNING OVER NORTHWEST UT THIS AFTERNOON...ASSOCIATED WITH THE COLD
FRONT.

THE STRONG SOUTHWEST WINDS WILL CONTINUE UNTIL FRONTAL PASSAGE. THE
FRONT IS SCHEDULED TO REACH THE NORTHEAST CORNER BY MID EVENING AND
THEN TO THE SOUTHERN PORTION OF THE FORECAST AREA LATE TONIGHT. THE
AIR MASS WILL CONTINUE TO DESTABILIZE AS THE FRONT APPROACHES AND
SHORTWAVE ENERGY MOVES ACROSS THE FORECAST AREA TONIGHT. AN UPPER JET
WILL INTENSIFY OVER THE NORTH THIS EVENING THEN SHIFT SOUTHWARD
OVERNIGHT...DIMINISHING IN STRENGTH WED MORNING. HAVE LEFT PRESENT
SNOW AND BLOWING SNOW ADVISORY TO BEGIN AT 00Z FOR THE SOUTHWEST
MOUNTAINS EVEN THROUGH SNOW WILL BE INCREASING INITIALLY. THEN HAVE
ADDED THE CENTRAL AND NORTHERN CO MOUNTAINS STARTING AT 03Z. THE
ETA40 PAINTS SIGNIFICANT SNOW OVER THE CENTRAL MOUNTAINS THROUGH
MIDDAY WED. AND WITH THE LIGHTNING OVER NORTHERN UT DECIDED NOT TO
SPLIT HAIRS SO ADDED THE NORTHERN MOUNTAINS TOO. WILL KEEP THESE
ZONES COVERED UNTIL 19Z WED ALONG WITH ZONE 12 AS SNOW WILL CONTINUE
THERE THE LONGEST. WINDS WILL DIMINISH AFTER FRONTAL PASSAGE.

ONE MAJOR LIMITING FACTOR ON SNOW ACCUMULATIONS WILL BE THE WARM
NATURE OF THE STORM. SNOW LEVEL INITIALLY WILL BE 9000 TO 10000
FEET...LOWERING TO 7500-8000 OVERNIGHT. SILVERTON AVALANCHE
FORECASTERS HAVE REPORTED RAIN ON RED MOUNTAIN PASS THIS AFTERNOON
ABOVE 10000 FEET...CAUSING AVALANCHE PROBLEMS. THE CONVECTIVE NATURE
OF THIS EVENT SHOULD HELP BRING THE SNOW LEVEL DOWN TO AROUND 9000
FEET BY 03Z....WITH IT DROPPING LOWER OVERNIGHT.

THE BEST MOISTURE/OROGRAPHICS/INSTABILITY WILL HAVE PEAKED LATE
TONIGHT. HOWEVER ESPECIALLY OVER THE CENTRAL AND NORTHERN MOUNTAINS
WIDESPREAD SHOWERS WILL CONTINUE THROUGH WED MORNING....WITH A FEW
SHOWERS LINGERING WED NIGHT. BY THU LOOK FOR CLEARING FROM THE WEST
AND A LITTLE COOLER TEMPS.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...WITH THE SHORTWAVE
RIDGE PUSHES EAST A WARM AND DRY S-SW FLOW STRENGTHENS THURSDAY
NIGHT INTO FRIDAY MORNING. COLD FRONT AND DYNAMICAL SUPPORT PUSH
IN FRIDAY NIGHT. WITH NEGATIVE TILT AND A DEEPER SOLUTION SEEN IN
THE 12/18Z MODEL RUNS...INCREASED CHANCES OF PRECIP. SNOW LEVEL
LOWERING TO VALLEY BOTTOMS BY FRIDAY MORNING BUT ANY SIGNIFICANT
SNOWFALL LIMITED ABOVE 8KFT. SNOWFALL DIMINISHES FROM W TO E
SATURDAY-SAT NIGHT.

SUNDAY-TUESDAY...STRONG RIDGING AMPLIFIES OVER THE ROCKIES FOR
ANOTHER ROUND OF ABOVE NORMAL TEMPS AND SNOW MELT. HIGH MTN VALLEYS
TO REMAIN INVERTED WHILE STRONG WARMING WILL HELP THE LOWER
ELEVATION VALLEYS PRODUCE SOME LIGHT AFTERNOON MIXING.   RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY ABOVE 8000 FEET FOR CO ZONES
        9/18 AND 19 FROM 5 PM MST THIS EVENING THROUGH 6 AM MST
        WEDNESDAY MORNING.
      SNOW AND BLOWING SNOW ADVISORY ABOVE 8000 FEET FOR CO ZONE
        12 FROM 5 PM MST THIS EVENING THROUGH NOON MST
        WEDNESDAY.
      SNOW AND BLOWING SNOW ADVISORY ABOVE 8000 FEET FOR CO ZONES
        4/10/13 FROM 8 PM MST THIS EVENING THROUGH NOON MST
        WEDNESDAY.
.UT...NONE.

&&

ELH+JOE
Hazardous weather outlook, Feb 28, 9:31 PM MST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
931 PM MST TUE FEB 28 2006

COZ001>003-005>008-011-014-017-020>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
931 PM MST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH...AND THE
VALLEYS AND PLATEAUS OF WESTERN COLORADO.

.DAY ONE...REST OF TONIGHT.

RAIN AND SNOW SHOWERS WILL INCREASE IN AREAL COVERAGE OVERNIGHT.
THE SNOW LEVEL WILL GENERALLY RANGE FROM 5000 TO 6000 FEET FROM
NORTH TO SOUTH LATE TONIGHT. BY DAYBREAK WEDNESDAY...SNOW
ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE ABOVE 7000 FEET ACROSS
THE MOUNTAINS AND HIGH PLATEAUS. ROADS IN THESE AREAS WILL LIKELY
BECOME SLICK AND SNOWPACKED. PLEASE VISIT THE GRAND JUNCTION NATIONAL
WEATHER SERVICE WEBSITE AT: HTTP://WEATHER.GOV/GJT FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER PACIFIC STORM WILL BRING A CHANCE OF MOUNTAIN SNOW AND
VALLEY RAIN TO THE AREA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...THOUGH
PRECIPITATION AND WIND REPORTS CALLED IN TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION WILL BE GREATLY APPRECIATED.

COZ004-009-010-012-013-018-019-011300-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
WEST ELK AND SAWATCH MOUNTAINS-
931 PM MST TUE FEB 28 2006

...SNOW AND BLOWING SNOW ADVISORIES ABOVE 8000 FEET THROUGH TONIGHT
AND WEDNESDAY MORNING FOR THE MOUNTAINS OF WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAIN AREAS OF
WESTERN COLORADO.

.DAY ONE...REST OF TONIGHT.

SCATTERED RAIN AND SNOW SHOWERS WILL INCREASE IN AREAL COVERAGE
OVERNIGHT...CHANGING TO ALL SNOW AFTER MIDNIGHT.
SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED BY MORNING ABOVE THE
8000 FOOT LEVEL. IN ADDITION TO SNOW...SOUTHWEST WINDS OF 15 TO 30
MPH WITH HIGHER GUSTS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW.
PLEASE VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT:
HTTP://WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER PACIFIC STORM WILL BRING A CHANCE OF MOUNTAIN SNOW AND
VALLEY RAIN TO THE AREA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...THOUGH
PRECIPITATION AND WIND REPORTS CALLED IN TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION WILL BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495786, 5495787, 5495788, 5495789, 5495790, 5495791, 5495792.